The government issued a new warning yesterday advising parents and physicians that the use of aspirin to treat children with chicken pox or flu-like illnesses has been linked with "possible increased risk" of a life threatening disease called Reye syndrome.
The cautious joint statement from the Department of Health and Human Services' assistant secretary for health, Dr. Edward N. Brandt Jr., and the Center for Disease Control followed a careful review of four scientific studies by an outside advisory group.
The government statement stopped short, however, of endorsing a stronger warning advocated by outside health experts and came under criticism from both sides.
A health group founded by Ralph Nader accused federal health officials of "selling out to the drug industry," while an aspirin manufacturer maintained that the cautionary statement was "totally unjustified."
The consultants advising the CDC had agreed that until the nature of the association between aspirin and Reye syndrome was better understood, the use of the common drug "should be avoided, when possible" for children with chicken pox and during "presumed influenza outbreaks." The flu season generally falls between December and March.
The eight-member group of advisers from around the country also had suggested to the CDC last fall, in an unpublicized report, that it would be prudent to restrict the use of all fever-reducing drugs unless the need to reduce the elevated temperature is serious enough to require it.
The latest research findings, the CDC advice and the conclusions of the outside panel are publicized in today's issue of the government's "Morbidity and Mortality Weekly Report."
It was released early yesterday followed charges by the Nader-founded Health Research Group that the government had delayed the announcement in response to industry pressure.
"According to an internal government memo and interviews with other sources, the Reagan administration, yielding to pressure from drug companies, has delayed for more than two months a major public health warning that could have prevented the injuries and deaths of many children," said Dr. Sidney Wolfe, director of the group.
Reye syndrome is a mysterious illness that sometimes follows viral illnesses. It is characterized by sudden vomiting and fever and can progress to convulsions, coma, and death in at least 20 to 30 percent of the cases.
The CDC reported yesterday that from December, 1980, to the end of October, l98l, there were reports of 221 cases from 39 states and the District of Columbia. But estimates place the annual number at 600 to 1,200.
Prior to getting the disease, 60 percent of the cases had respiratory ailments, 30 percent had chicken pox and 20 percent had diarrhea, the CDC said. Over half of the victims were in the 5 to 14 year age range.
A link between medicines containing salicylates (aspirin) and Reye syndrome has long been suspected and statements had earlier been issued by the CDC and the Food and Drug Administration.
In addition to three previously reported studies in Arizona, Michigan and Ohio, the CDC said yesterday that it has received a fourth study from the Michigan Department of Public Health which "demonstrated a relationship" and urged additional research to confirm the relationship. A link was not reported with aspirin substitutes containing acetaminaphen.
Asked about the Health Research Group charges, a CDC spokesman said that the issue "was not new" and the latest studies "have required evaluation, we've had to consult with a number of people and we have given the aspirin manufacturers an opportunity to present their case."
Aspirin manufacturers criticized the four studies cited by the CDC and said that another analysis did not support the role of aspirin in the development of Reye syndrome.